Alert archive / Idaho / High Wind Watches in 2011

High Wind Watch 1, NWS Missoula, MT

November 15, 2011Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this high wind watch at Nov 15, 2011, 1:11 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Nov 16, 2011, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2011, 1:11 PM PST (21:11 UTC)
In effect from
Nov 16, 2011, 4:00 PM PST
Expired
Nov 16, 2011, 2:45 AM PST
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WWUS75 KMSO 152111
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MST TUE NOV 15 2011

IDZ007-161200-
/O.NEW.KMSO.HW.A.0001.111117T0000Z-111117T1500Z/
OROFINO/GRANGEVILLE REGION-
111 PM PST TUE NOV 15 2011

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING.

* IMPACTS/TIMING: STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP
  ACROSS THE CAMAS PRAIRIE BY WEDNESDAY EVENING...CONTINUING
  THROUGH EARLY THURSDAY MORNING.
 
* WINDS: SOUTHERLY WINDS GUSTING TO NEAR 60 MPH POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND
  VICINITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
780 
WWUS75 KMSO 161045
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
345 AM MST WED NOV 16 2011

IDZ007-161845-
/O.UPG.KMSO.HW.A.0001.111117T0000Z-111117T1500Z/
/O.NEW.KMSO.HW.W.0003.111117T0000Z-111117T1500Z/
OROFINO/GRANGEVILLE REGION-
245 AM PST WED NOV 16 2011

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM
PST THURSDAY FOR THE CAMAS PRAIRIE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST
THURSDAY FOR THE CAMAS PRAIRIE. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT.

* IMPACTS/TIMING: STRONG SOUTH WINDS WILL DEVELOP ACROSS THE CAMAS
  PRAIRIE LATE THIS AFTERNOON AND CONTINUE THROUGH EARLY THURSDAY
  MORNING.

* WINDS: SOUTHERLY WINDS 30 TO 40 MPH WITH GUSTS NEAR 60 MPH EXPECTED.

* LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...GREER GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED.
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 50 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Nov 15, 9:54 AM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 15, 9:54 AM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1054 AM MST TUE NOV 15 2011

.UPDATE...HAVE UPDATED TO END THE ADVISORIES FOR THIS MORNING.
VERY LIGHT SNOW CONTINUES BUT SIGNIFICANT ACCUMULATIONS ARE NOT
EXPECTED THROUGH THIS AFTERNOON.

&&

.AVIATION...SNOW SHOWERS HAVE RE-DEVELOPED ACROSS NORTHWEST
MONTANA. OCCASIONAL LOWERED CEILING AND VISIBILITY WILL RESULT
ALONG WITH AREAS OF MOUNTAIN OBSCURATION. A RIDGE OF HIGH PRESSURE WILL
BUILD OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA TONIGHT...BRINGING A
BRIEF REPRIEVE IN PRECIPITATION. EXPECT RISING CEILINGS AND A
DECREASE IN WINDS AS A RESULT.

&&

.PREV DISCUSSION... /ISSUED 408 AM MST TUE NOV 15 2011/

..A SLICK MORNING COMMUTE FOR MANY RESIDENTS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL AND SOUTHWEST MONTANA THIS MORNING...

DISCUSSION...
IMPACTS TODAY...SLICK ROADWAYS FROM OVERNIGHT SNOW SHOWERS AND
FREEZING MORNING TEMPERATURES. INCREASED SNOW SHOWERS ACROSS THE
REGION BY AFTERNOON.

SNOW SHOWERS ARE CONFINED TO HIGHER TERRAIN AND A FEW LINGERING
BANDS THROUGH THE BITTERROOT/SAPPHIRE MOUNTAINS...THE MISSION
RANGE AND BOB MARSHAL WILDERNESS THIS MORNING. MOST OF THE VALLEYS
WILL ONLY EXPERIENCE LIGHT SNOW OR FLURRIES THROUGH THE
MORNING...BUT LAST NIGHTS SNOW AND TEMPERATURES PLUMMETING BELOW
FREEZING BEHIND A COLD FRONT HAS RESULTED IN VERY SLICK ROADWAYS
THIS MORNING. THEREFORE CONTINUED WINTER WEATHER ADVISORIES FROM
THE MISSOULA/BITTERROOT VALLEYS AND SOUTHWEST MONTANA FOR
HAZARDOUS ROADS. SNOW IS EXPECTED TO CONTINUE TO IMPACT SEELEY
LAKE THROUGH CONDON THIS MORNING...SO ALSO CONTINUED THAT ADVISORY
FOR ADDITIONAL SNOW ACCUMULATIONS. ANOTHER UPPER LEVEL WAVE WILL
MOVE THROUGH THE UPPER LEVEL FLOW INCREASING SNOW SHOWER COVERAGE
AGAIN THIS AFTERNOON...BUT THE BANDING POTENTIAL LOOKS MUCH LESS.
THEREFORE JUST EXPECT SCATTERED SNOW SHOWERS THROUGH EARLY
EVENING.

IMPACT FOR MID/END OF THE WEEK...INCREASING MOISTURE/WINDS AHEAD
OF PACIFIC TROUGH...FOLLOWED BY FAST MOVING COLD FRONT BY LATE THURSDAY.

AFTER A BRIEF DRY PERIOD TONIGHT...A WARM FRONT WILL SPREAD
MOISTURE AND INCREASE SOUTHWEST WINDS ACROSS THE REGION WEDNESDAY
NIGHT INTO MID DAY THURSDAY. THIS WILL BRING A RETURN OF RAIN TO
MANY VALLEYS WITH SNOW AT THE HIGHER ELEVATIONS. A QUICK MOVING
COLD FRONT THURSDAY AFTERNOON AND EVENING WILL QUICKLY CHANGE THE
RAIN IN THE VALLEYS BACK TO SNOW. AT THIS TIME...THE FRONT LOOKS
TO CROSS WESTERN MONTANA BETWEEN 3 PM AND 7 PM WITH A BURST OF
SNOW AND WINDS ALONG THE FRONT. THIS COULD IMPACT THE THURSDAY
EVENING COMMUTE WITH MIXED PRECIPITATION AND FALLING TEMPERATURES.

IMPACTS FOR FRIDAY THROUGH THE WEEKEND...ARCTIC AIR BEING PULLED
WEST OF THE DIVIDE AND MOISTURE FROM PACIFIC TROUGH MOVING OVER THIS
COLD AIR.

MODELS ARE COMING INTO GOOD AGREEMENT THAT THE FIRST ARCTIC
INTRUSION OF THE 2011-2012 WINTER SEASON WILL BE ON
FRIDAY...LASTING THROUGH THE WEEKEND. WITH THE SURFACE FRONT
PUSHING THROUGH FRIDAY AND MOISTURE STREAMING INTO THE REGION ON
UPPER LEVEL SOUTHWEST FLOW...A COLD BLUSTERY FRIDAY
AFTERNOON/EVENING SHOULD BE ANTICIPATED WITH TRAVEL IMPACTS OVER
MOUNTAIN PASSES AND MANY VALLEYS. STRONG BLUSTERY WINDS AND
BLOWING SNOW WILL LAST THROUGH MID MORNING SATURDAY. THE FRONT IS
EXPECTED TO STALL FROM LOLO PASS THROUGH SOUTHWEST MONTANA BY
EARLY SATURDAY AND THE PRESSURE GRADIENT WILL WEAKEN...LESSENING
THE WINDS. MOISTURE WILL REMAIN OVER THE REGION SO LIGHT SNOW
SHOWERS ARE EXPECTED THROUGH SATURDAY AND SUNDAY. TEMPERATURES
THROUGH THE WEEKEND WILL BE QUITE COLD WITH HIGHS ONLY IN THE
TEENS AND LOW 20S WITH LOWS IN THE SINGLE DIGITS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...GIBSON
LONG TERM....MEAD
AVIATION...MEAD

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 1:10 PM PSTWinter Storm WatchMSOClearwater, Idaho14 hr

Nearby

High Wind Watches in Idaho, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.